Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 22, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 18, 2018, 3:54 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2018, 3:54 AM CDT (08:54 UTC)
- Expired
- Sep 18, 2018, 8:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985 WHUS43 KDLH 180854 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 354 AM CDT Tue Sep 18 2018 ...High Risk of Rip Currents for the Beaches of Duluth and Superior this Morning... .Lingering strong east to northeast winds and waves along the beaches of Duluth and Superior this morning will cause a high risk of rip currents. These currents make it unsafe to be in the water and it is recommended to stay out of the water. MNZ037-WIZ001-181700- /O.NEW.KDLH.BH.S.0022.180918T0854Z-180919T0100Z/ Carlton/South St. Louis-Douglas- 354 AM CDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...The beaches of Duluth and Superior. * TIMING...Today, but primarily this morning. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ G2
3 follow-up statements
346 WHUS43 KDLH 181421 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 921 AM CDT Tue Sep 18 2018 ...High Risk of Rip Currents for the Beaches of Duluth and Superior this Morning... .Lingering strong east to northeast winds and waves along the beaches of Duluth and Superior this morning will cause a high risk of rip currents. These currents make it unsafe to be in the water and it is recommended to stay out of the water. MNZ037-WIZ001-182230- /O.CON.KDLH.BH.S.0022.000000T0000Z-180919T0100Z/ Carlton/South St. Louis-Douglas- 921 AM CDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATIONS...The beaches of Duluth and Superior. * TIMING...Today, but primarily this morning. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents.Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly.Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ JJM
413 WHUS43 KDLH 182044 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 344 PM CDT Tue Sep 18 2018 MNZ037-WIZ001-190100- /O.CON.KDLH.BH.S.0022.000000T0000Z-180919T0100Z/ Carlton/South St. Louis-Douglas- 344 PM CDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATIONS...The beaches of Duluth and Superior. * TIMING...Through this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents.Are expected along the Lake Superior shoreline due to high wave action and strong rip currents.Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly.Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly.Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ JJM
099 WHUS43 KDLH 190105 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 805 PM CDT Tue Sep 18 2018 MNZ037-WIZ001-190215- /O.EXP.KDLH.BH.S.0022.000000T0000Z-180919T0100Z/ Carlton/South St. Louis-Douglas- 805 PM CDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The wind has decreased through the evening but it will increase again Wednesday and remain high into Thursday evening leading to a high risk of rip currents on the beaches of Duluth and Superior. Additional Beach Hazard Statements will likely be needed. $$ Melde
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 18, 3:46 AM CDT, 8 minutes earlier.
Area forecast discussion, Sep 18, 3:46 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Duluth MN 346 AM CDT Tue Sep 18 2018 .SHORT TERM...(Today through Wednesday) Issued at 346 AM CDT Tue Sep 18 2018 This morning radar is showing thunderstorms south of our forecast area while some of the high-resolution guidance suggests that convection will spark over our forecast area, most guidance keeps the storms to our south, so trended that way. Later today and into Wednesday, a strong 140 kt jet moves in overhead and parallel to a surface boundary. This strong forcing will spin up a low pressure system that will track near the area later in the week while acting to bring a precipitation shield northward to our forecast area. Where exactly the precipitation shield sets up is the main forecast uncertainty. Some models bring it into our area like The NAM and others keep it south. Ensemble means suggest that precipitation will move into the southern portion of our forecast area mainly south of Duluth. The precipitation shield will be competing with a surface high to our north and largely the atmosphere remains stable in our neck of the woods. So maintaining sub 50 pops for the southern half of our forecast area which is largely based on the HREF solution, and a dry forecast for the northern half. .LONG TERM...(Wednesday night through Monday) Issued at 346 AM CDT Tue Sep 18 2018 The Northland is in for cool and wet weather early in the period, followed by what could be a frosty Friday night. More wet weather is possible early next week. Heavy rain is coming to the Northland for the middle of the week. An area of low pressure will develop in eastern Colorado during the middle of the week and then lift to Lake Superior by Thursday night. Rain will spread into the Northland with the surge of warm and saturated air aloft. The atmosphere will have an unseasonable abundance of water, with precipitable water values increasing to nearly 2 inches in northwest Wisconsin. The latest forecast for rainfall from Wednesday through Thursday night has 2 to 2.5 inches of rain for northwest Wisconsin and nearby areas of east-central Minnesota, and 1 to 1.75 inches for much of the rest of the northeast Minnesota. Fortunately, the threat of flooding is low because the rains should fall over a long enough period of time for the soils and topography to not get overwhelmed. The rain will primarily be stratiform, but there could be some rumbles of thunder for areas from about Pine County Minnesota to Price County Wisconsin, especially Thursday. Even cooler air will move in Friday. Friday should be a cool, cloudy, and breezy day. Showers will linger in the morning before drier air moves in Friday afternoon. A surface high will then moves into the Northland from the west Friday evening and pass through the Northland overnight. This should set the stage for a cold Friday night. Mostly clear skies and very light winds speeds are likely, which will be a good recipe for rapid cooling overnight, and that is coming on the wake of a cool Friday. It will not be difficult to get down into the 30s for much of the Northland. This forecast lowered the low temperatures using the bias corrected consensus guidance. Frost is likely over northern Minnesota, and possibly for areas of east-central Minnesota and northwest Wisconsin. The forecast for the rest of the weekend is more challenging. There are considerable differences between the GFS, European, and Canadian models. The GSF indicates warmer weather with showers and some storms, but the European and Canadian indicate a cold front passage with only a little light rain. Given the absence of a clear most likely outcome, used a blend of the three models. Despite how confidence in the forecast drops off for the weekend, it picks back up for early next week. The models are in better agreement indicating a Northern Plains low will develop and lift into Canada, probably in the Ontario area. This low will likely bring a period of wet weather to the Northland, followed by a cold front that will bring fall like weather. There are timing differences, but it is appearing this will be the next round of rains for the Northland sometime late Sunday night through early Tuesday.&& .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1229 AM CDT Tue Sep 18 2018 Ceilings will drop to IFR or low MVFR for much of the Northland tonight with some areas decreasing to LIFR. Latest satellite showed these lower ceilings over and around Lake Superior moving west through the Iron Range and Arrowhead as of late evening. Some fog will also occur tonight with visibilities dropping to less than a mile in spots. There may be some showers or thunderstorms overnight, most likely over northwest Wisconsin. Expect the ceilings to increase through the day Tuesday to VFR for most areas. && .PRELIMINARY POINT TEMPS/POPS... DLH 60 49 59 52 / 10 30 50 70 INL 63 42 64 45 / 0 10 10 10 BRD 66 49 62 53 / 10 40 60 70 HYR 65 49 62 55 / 20 50 60 80 ASX 61 47 61 52 / 10 30 60 70 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Small Craft Advisory until 10 AM CDT this morning for LSZ121- 141>148. && SHORT TERM...Wolfe LONG TERM...Grochocinski AVIATION...Melde
Hazardous weather outlook, Sep 18, 3:46 AM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 346 AM CDT Tue Sep 18 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 346 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Rumbles of thunder are possible across areas of east-central Minnesota to northwest Wisconsin, primarily from Pine County to Price County, Wednesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed today or tonight. LSZ121-140>148-190900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 346 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Strong northeast winds over western Lake Superior will linger this morning. The winds and resulting waves will continue to cause hazardous conditions for small craft for the North and South Shores until late this morning. A Small Craft Advisory is in effect. Please read the latest marine weather message for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are low chances of weak thunderstorms near the South Shore and Twin Ports area of western Lake Superior Wednesday afternoon. Strong east to northeast winds will likely redevelop over western Lake Superior Wednesday afternoon and night, which will likely cause cause hazardous conditions for small craft through Thursday evening until the winds and waves subside by Thursday night. Wolfe/Grochocinski More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.